Wisconsin, 2002

Hail and Damaging Winds in Wisconsin, July 27, 2002

July 27, 2002 · NWS MKX · 6 events in 3 counties and zones

Scattered severe storms with large hail and damaging winds affected parts of south-central Wisconsin during the overnight hours. The storms were triggered by an old outflow boundary that pushed southeast from earlier convection in southeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered severe storms with large hail and damaging winds affected parts of south-central Wisconsin during the overnight hours. The storms were triggered by an old outflow boundary that pushed southeast from earlier convection in southeast Minnesota. Strong low-level warm-air advection fueled the storms, but fortunately, a cap prevented more widespread severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 27, 1:44 PM CST, 8 hours 3 minutes earlier.

Area forecast discussion, Jul 27, 1:44 PM CST, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
244 PM CDT SAT JUL 27 2002

FCST FOCUS ON WHEN AND WHERE CONVECTION MAY FIRE/DEGREE OF SEVERITY
INTO MON AND HEAT INDICES ON SUN.

VISIBLE SAT LOOP SHOWS CLDS XPNDG OVR NRN HLF OF CWA WHERE H850 BNDRY
AND SPEED CONVERGENCE ARE OCCURRING AS LLJ PUSHES INTO AREA. BUFKIT
SHOWS H700 INVERSION UNTIL ARD 01Z BUT AS THE CAP ERODES CAPE RISES
TO 4000 J/KG...34 CIN AND 5.5 EHI. BEST CHANCE FOR STORM DVLPMNT AND
SVR WX WILL BE AS SFC WRMFNT MOVES NEWD THRU SRN WI THIS EVENING.
BUFKIT INDICATING UVV MAXING IN SFC-H700 LYR BTWN 01Z-02Z. SPC HAS
ISSUED 25 PCT PROB OF DAMAGING WINDS AND LARGE HAIL WITH 5 PCT PROB
OF TORNADOES FOR PTNS OF SRN WI TONIGHT. SEE SWODY1 FOR FURTHER
DETAILS.

LLJ IS XPCTD TO CONT THRU THE NIGHT AND TRAJ FCST INDICATES THAT
LO-MID 90S ARE STILL LIKELY SUNDAY WITH MID 70S DEWPTS WHICH GENERATE
HI/S OF 100 TO 105 SUNDAY AFTN...ALTHO MORE CLDS WUD TEND TO HOLD
TEMPS. CDFNT MOVING SWD THRU WI DURG THE NIGHT IS PROGGD TO BECOME
NRLY STNRY ACRS CNTRL WI ON SUNDAY...LEAVING MUCH OF SRN WI IN THE
WARM SECTOR. SPC HAS ONCE AGAIN PLACED SRN WI INTO SLGT RISK SVR
CATEGORY SUNDAY AS ALL SVR WX INDICES REMAIN VERY UNSTBL AT LEVELS
MUCH LIKE TODAY. IT WUD APPEAR THAT THE BEST FOR STORMS WUD BE AS THE
CDFNT MOVES THRU SUNDAY NIGHT.

LOW PRES AND CDFNT EXIT SE WI MONDAY MRNG WITH ANY REMAINING SHWRS
AND STORMS DEPARTING. SOMEWHAT COOLER AND DRIER AIR REPLACES
HUMIDTITY AND HEAT ON MONDAY...HWVR THE TRUE COOL AND DRY PUSH WILL
HAVE TO WAIT UNTIL NEXT FRIDAY AND SATURDAY AS CANADIAN AIR WORKS
ITS WAY INTO OUR AREA.

.MKX...NONE.

In the hours before

Special weather statement, Jul 27, 8:45 PM CST, 1 hour 2 minutes before
WIZ046-047-051-052-056>060-062>072-280345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
945 PM CDT SAT JUL 27 2002

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR PORTIONS OF SOUTH CENTRAL WISCONSIN.

A STRONG CLUSTER OF THUNDERSTORMS OVER CRAWFORD COUNTY...NORTHEAST
OF PRAIRIE DU CHIEN...WILL CONTINUE TO MOVE EAST AT 40 MPH.  OTHER
SMALLER STORMS WERE DEVELOPING OUT AHEAD OF THIS STORM...OVER
PORTIONS OF WESTERN SAUK COUNTY.

EXPECT THESE THUNDERSTORMS TO AFFECT AREAS WEST OF MADISON...
INCLUDING IOWA...SAUK AND WESTERN DANE COUNTIES BETWEEN 1015 PM AND
1115 PM.  NO SEVERE WEATHER HAS YET BEEN REPORTED WITH THESE STORMS.
HOWEVER...THEY COULD GAIN IN STRENGTH RAPIDLY AND PRODUCE DAMAGING
WINDS AND LARGE HAIL.  STAY ALERT FOR THESE APPROACHING STORMS AND
REMAIN INDOORS.

DAVIS
Special weather statement, Jul 27, 9:15 PM CST, 32 minutes before
WIZ056-062-067-280400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1015 PM CDT SAT JUL 27 2002

A LINE OF STRONG THUNDERSTORMS STRETCHING FROM SOUTHWEST SAUK COUNTY
BACK INTO NORTHERN GRANT COUNTY...WEST OF MADISON...WILL CONTINUE
MOVING EAST AT 40 MPH.  THIS LINE OF STORMS WILL MOVE THROUGH IOWA...
SAUK AND LAFAYETTE COUNTIES BEFORE 1145 PM CDT...AFFECTING THE
COMMUNITIES OF PLAIN...LONE ROCK...AVOCA AND HIGHLAND.

NO SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS THUS FAR.  PEA
SIZE HAIL AND WINDS TO 40 MPH WERE REPORTED IN FENNIMORE IN GRANT
COUNTY AT 1010 PM CDT.  THE POTENTIAL EXISTS FOR THESE STORMS TO
INCREASE IN INTENSITY...POSSIBLY REACHING SEVERE LEVELS...PRODUCING
DAMAGING WINDS TO 60 MPH AND LARGE HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR PORTIONS OF SOUTH CENTRAL WISCONSIN.

DAVIS

The radar

The La Crosse radar (KARX), 118 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Iowa

When
July 27, 9:47 PM CST
Where
Iowa County, Cobb
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -90.333

Thunderstorm Wind, Iowa

When
July 27, 10:03 PM CST
Where
Iowa County, Dodgeville
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -90.133

Thunderstorm Wind, Iowa

When
July 27, 10:45 PM CST to 10:55 PM CST
Where
Iowa County, Hollandale
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.867, -89.933

Thunderstorm Wind, Dane

When
July 27, 10:50 PM CST to 10:54 PM CST
Where
Dane County, 1 mi S of Stoughton
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.900, -89.217

Thunderstorm Wind, Rock

When
July 27, 11:15 PM CST
Where
Rock County, Edgerton
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.833, -89.067

Thunderstorm Wind, Rock

When
July 27, 11:20 PM CST to 11:30 PM CST
Where
Rock County, 5 mi E of Milton
Measured
56 kt (64 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.767, -88.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308036, 5308037, 5308038, 5308039, 5308040, 5308041.